MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE
Model Number 71675385
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Muscular Rigidity (1968); Pain (1994)
Date of Event 04/06/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a trauma surgery had been performed, the intertan 10s 10mm x 20cm 125d nail broke inside a patient, causing pain and lack of mobility.On x-rays the broken nail could not be seen.A revision surgery was plan to remove it and switch to bipolar due to the pain the patient was experiencing.It is unknown the patient current health status.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.The lab analysis concluded that the intertan 10s 10mm x 20cm 125d nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.No manufacturing or material deviations were found during this investigation.The clinical/medical evaluation concluded that without the requested clinical information or radiographs, a thorough medical investigation cannot be rendered.In addition, the reference x-ray that revealed the broken nail could not be seen was not provided for review.Although the single undated, unlabeled photo of the broken nail supports the complaint, the root cause of the reported nail breakage cannot be determined.Based on the information provided, a revision was planned to remove the broken nail and switch to bipolar due to the pain the patient was experiencing.It is unknown if the revision has taken place.Since the current health status of the patient is unknown, the impact to the patient beyond that which has already been reported cannot be determined.Should any additional relevant clinical information be provided, this complaint will be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, procedural variance or size of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 20CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11735181
Report Number1020279-2021-03544
Device Sequence Number14459723
Product Code JDS
UDI-Device Identifier00885556343647
UDI-Public00885556343647
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675385
Device Catalogue Number71675385
Device Lot Number19JM04921
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2021
Initial Date Received by Manufacturer 04/06/2021
Supplement Date Received by Manufacturer08/25/2021
Initial Report FDA Received Date04/27/2021
Supplement Report FDA Received Date08/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;